Acute Pediatric Colchicine Toxicity is Associated with Marked Bradydysrhythmias

Lamya Mubayed, Brie Ann A. Muller, Jessica L. Jacobson, Howard A. Hast, Hoang H. Nguyen

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

Background: Colchicine ingestion is rare but highly lethal. Patients usually die of multiorgan failure and cardiogenic shock. Colchicine is not only associated with depressed myocardial function but also with fatal heart rhythm disturbances, such as complete heart block, ventricular tachycardia, and asystole. While histologic changes of myocytes are well known, the mechanism by which colchicine affects cardiac impulse generation and conduction is not fully understood. Case Report: We present a case of colchicine ingestion with sinus bradycardia, marked sinus arrhythmia, and first- and second-degree heart block. A 10-year-old previously healthy boy was brought to the emergency department for the sudden onset of dizziness, abdominal pain, and vomiting after ingesting his grandfather's colchicine and furosemide. His symptoms improved with ondansetron and intravenous normal saline. However, because of the colchicine ingestion, he was admitted to the pediatric intensive care unit for observation. He first developed PR prolongation (∼4–30 h postingestion) followed by marked sinus bradycardia and sinus arrhythmia along with second-degree heart block (∼48–60 hours postingestion). The minimum heart rate was 40 beats/min. Marked sinus arrhythmia was observed, suggesting an increase in parasympathetic activity. His heart rhythm improved initially with less sinus arrhythmia followed by resolution of heart block. He was discharged home without any sequelae. Holter monitoring 1 week after discharge showed normal heart rate variability for age. Why Should an Emergency Physician Be Aware of This?: This case provides novel insights into how colchicine may affect the heart's electrophysiology. Colchicine may increase the parasympathetic tone enough to cause sinus bradycardia and different degrees of heart block.

Original languageEnglish (US)
Pages (from-to)e65-e69
JournalJournal of Emergency Medicine
Volume55
Issue number3
DOIs
StatePublished - Sep 2018
Externally publishedYes

Keywords

  • colchicine toxicity
  • heart block
  • parasympathetic tone

ASJC Scopus subject areas

  • Emergency Medicine

Fingerprint

Dive into the research topics of 'Acute Pediatric Colchicine Toxicity is Associated with Marked Bradydysrhythmias'. Together they form a unique fingerprint.

Cite this